Kansas, 2025

Hail in Kansas, August 18, 2025

August 18, 2025 · NWS GID · 1 event in 1 county or zone

A severe thunderstorm dropped ping pong ball sized hail southeast of Codell in southeast Rooks County around 5:30 PM. This particular storm was among a line of thunderstorms that formed along a weak surface warm front emanating east along Interstate 70 from low pressure in northeast Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A severe thunderstorm dropped ping pong ball sized hail southeast of Codell in southeast Rooks County around 5:30 PM. This particular storm was among a line of thunderstorms that formed along a weak surface warm front emanating east along Interstate 70 from low pressure in northeast Colorado. Surface based CAPE reached 4,000 J/kg as moisture pooled along the front. While upper forcing was limited, there was just enough energy from a weak shortwave moving east out of northeast Colorado to fire up the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 18, 3:40 PM CST, 50 minutes earlier. Its key messages:

  • Hot and humid conditions continue through early evening with heat indices 100-105F. Despite not reaching formal heat advisory criteria, conditions are still dangerous given lack of significant breeze.
  • Scattered thunderstorms may move in from the west late evening into the overnight. Some of this activity may be strong to severe, with wind gusts 50-60 MPH and quarter size hail the main threats. Very localized heavy rain also possible.
  • Pattern quiets down for a couple days (Wednesday-Thursday), before becoming potentially active again late week and into the weekend.
  • Slightly cooler, but still above normal, temperatures continue through the end of the week, before more substantial cooldown arrives in time for the weekend.
Area forecast discussion, Aug 18, 3:40 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
440 PM CDT Mon Aug 18 2025

.KEY MESSAGES...

- Hot and humid conditions continue through early evening with
  heat indices 100-105F. Despite not reaching formal heat
  advisory criteria, conditions are still dangerous given lack
  of significant breeze.

- Scattered thunderstorms may move in from the west late evening
  into the overnight. Some of this activity may be strong to
  severe, with wind gusts 50-60 MPH and quarter size hail the
  main threats. Very localized heavy rain also possible.

- Pattern quiets down for a couple days (Wednesday-Thursday),
  before becoming potentially active again late week and into
  the weekend.

- Slightly cooler, but still above normal, temperatures continue
  through the end of the week, before more substantial cooldown
  arrives in time for the weekend.

&&

.DISCUSSION...
Issued at 430 PM CDT Mon Aug 18 2025

Another hot and humid day across the entire forecast area today,
with latest air temperatures running from the upper 80s to upper
90s, amidst seasonably high dew points in the low to mid 70s.
This is resulting in heat index values in the upper 90s to low
100s...just shy of traditional heat advisory criteria. However,
one could argue today is just as bad, or worse, as recent days
from a comfort perspective given the lack of an appreciable
breeze. Latest Wet Bulb Globe numbers back this up and show many
areas from the Tri-Cities, south and east, in the "High"
category. Areas from around Kearney and to the west are getting
some slight relief from thicker cloud cover. Winds aren't
expected to pick up anytime soon, so expect steamy conditions to
continue through evening activities.

The other focus in the short term will be chances for storms
from two different, but related, regimes:
1) Models haven't done the best with the activity just W/SW of
North Platte today, but appears this area is mostly elevated and
not truly taking advantage of the very strong low level
instability. However, another area of interest will be across
extreme SW Nebraska into NW Kansas where there are already a
couple bands of agitated CU - which appear to be associated with
weak convergence near a thermal/lee low pressure and weak
trough/boundary triple point. The sfc trough also seems to
intersect what appears to be a remnant outflow boundary from NE
Kansas convection earlier in the day, roughly near HYS. So there
are a couple features for a few storms to develop upon next few
hours, BEFORE the "main show" late this evening and overnight.
This is an extremely conditional and likely isolated potential
(similar to Rooks Co last night), but potentially significantly
severe IF something were to develop. 18Z regional soundings
confirm steep mid level lapse rates amidst seasonably strong
effective shear (esp. N of the NE/KS state line)...and latest
SPC MesoA shows very strong instability in place, as well, with
MLCAPE values exceeding 3000 J/kg in the weakly convergent zones
SW of the Tri-Cities. Would put chances of something isolated
affecting areas from Lexington to Alma to Stockton before 9PM at
around 10-15%, with chances a bit higher at 20-40% towards
McCook, Hill City, and Hays. The further S something develops,
the slower it will move. The window of opportunity for something
to develop overhead will be now through ~9PM.

2) the more likely scenario to watch for will be how convection
organizes (or doesn't) into a larger cluster (MCS) over the High
Plains of CO/WY/W NE over the next several hours...that would
then try to shift E into our area overnight. There's not a lot
to hang one's hat on synoptically, so likely going to come down
to mesoscale features and if convection next few hours can
develop it's own MCV. CAMs are somewhat mixed on this potential,
and overall, appear a bit weaker/less organized on recent runs.
There has also been a slight southward trend...which suggests
decreasing rain chances along and esp. N of I-80. Nonetheless,
do believe last several HRRR runs are reasonable in how it
depicts the next 12 hours. Expect SOME organization to take
place 21Z-03Z W of here given gradually incr, thought modest,
low level jet and aforementioned strong instability...then a
weakening trend - though still potentially severe - as it moves
into W zones around 03-04Z. Shear decr with S and E extent, so
any MCS would likely trend more outflow dominant with time
tonight, and weaken substantially around, or shortly after, 06Z.
If I had my choice, I'd shift the Slight Risk 50-75 miles
further S, but this is minor in the grand scheme of things.
Worth noting that HRRR hints at some heat burst potential
overnight on the edges of the rain.

Behind this system, marginally cooler air will filter in across
the local area Tuesday afternoon, although heat index values
could still reach 100 degrees in spots, and winds will remain
quite weak. Have some low end precip chances lingering along/S
of the state line on Tuesday, but these are very low confidence.
Rain chances decrease further into Wed and Thu as temps fall
back a bit more...at least such that peak heat indices remain
moreso in the 90s. Breezes still remain weak, though.

Our next cold front is slated to arrive late Thursday night, or
Friday, and bring the first of what could be several rain
chances over the weekend. This front will also be much more
effective at ushering in much cooler, and DRIER, air into the
region. Main question for the weekend into early next week will
be where the front hangs up as mid/upper flow transitions to
more NWrly and provides several opportunities for quick-moving
shortwaves to interact with the stalled boundary. Is it over our
area, which could give us daily chances for thunderstorm
complexes and locally several inches of rain over a 2-4 day
stretch...or does the front settle further W/SW and we get
deeper into the cooler/drier airmass recycling off the Great
Lakes? Generally speaking, there's been a trend towards stalling
the front further W/SW/S of the area, and thus cooler and at
least somewhat drier. In fact, 12Z operational EC drops dew
points into the 50s Sunday night, as doesn't rise above 60F for
nearly the entire work week! How wonderful would THAT be?!
Obviously, not buying into any one particular model solution
this far out, but it at least points to the potential for a
significant pattern change in the extended portion of the
forecast. So at this point, main takeaways for the extended is
potentially stormy Thu night and/or Friday...it's at least
COOLER over the weekend, but precip chances are in question...
then probably drier and much more pleasant for the first half
of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1244 PM CDT Mon Aug 18 2025

For KGRI/KEAR Airports:

VFR conditions are expected through the period.

Outside of some FEW to SCT cumulus between 3-5K ft, should be
mostly sunny rest of today with only lgt NE or VRBL winds.

Still tracking the potential for iso to scat shwrs/storms moving
in from the west tonight. Models have trended a bit slower and
weaker/less organized, so pushed back the start time of the
PROB30 group a couple of hours. Still uncertain where exactly
this activity will track, which is why confidence wasn't enough
to go prevailing or VCTS. Gusty winds would be the primary
concern. Outside of any shower/storm activity, winds will
continue to be lgt and vrbl overnight. Decreasing clouds and
light NE winds expected Tue AM. Confidence: Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Thies
AVIATION...Thies
Hazardous weather outlook, Aug 18, 2:37 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
337 PM CDT Mon Aug 18 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
337 PM CDT Mon Aug 18 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Hot and humid conditions will continue this afternoon. Heat index
values are expected to climb above 100 degrees, with heat index
values potentially reaching 105 degrees or slightly higher across
areas east of highway 281.

Thunderstorm chances return to the local area this evening, with
some severe storms possible between the hours of 9PM and 3AM.
Hail to the size of quarters and 60 mph wind gusts will be
possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat index values will reach 100 degrees in spots again Tuesday
afternoon. There will also be low-end chances for spotty storms
Tuesday into Tuesday night.

Additional intermittent, and potentially more widespread,
thunderstorm chances are expected late week and through the
upcoming weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any hail, wind gusts of 50 MPH
or higher, or localized flooding.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rooks

When
August 18, 4:30 PM CST
Where
Rooks County, 3.29 mi ESE of Codell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.190, -99.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295373.